© 2024 WLRN
MIAMI | SOUTH FLORIDA
Play Live Radio
Next Up:
0:00
0:00
0:00 0:00
Available On Air Stations

All Miami-Dade public schools now stock overdose reversal drugs

Two hands cusp a small device.
Patrick Semansky
/
AP
In this Jan. 23, 2018 file photo, Leah Hill, a behavioral health fellow with the Baltimore City Health Department, displays a sample of Narcan nasal spray in Baltimore.

Every public school in Miami-Dade County now stocks the overdose reversal drug naloxone, which is also known as Narcan. School district officials announced the development Thursday as they launched a county-wide awareness campaign around the deadly risks of the synthetic opioid fentanyl.

A national movement to get naloxone in schools is gaining momentum, at a time when opioids account for 90% of drug overdose deaths among teenagers, according to the Centers for Disease Control and Prevention.

“I am absolutely elated that this day is finally here,” said School Board Chair Mari Tere Rojas, who back in February 2023 sponsored an item directing district staff to develop the awareness effort.

“This is a campaign that is going to get started for the first time in Miami Dade County Public Schools, which could make the difference in saving lives,” she said.

Across the country, many schools still don’t stock naloxone

Stella McLaney is a senior at Miami-Beach Senior High School and a student advocate for fentanyl awareness and education. She says many of her classmates still don’t know how widespread fentanyl is — and how deadly it can be.

“If they're feeling stressed, their friend tells them ‘Hey, you can buy a Percocet off of Snapchat,'” Stella said. “Our friends don't know that those pills are more than likely to be fake [or] have enough fentanyl in it to kill you. And that's what's scary.”

The U.S. Drug Enforcement Agency has said that 60% of the fentanyl-laced fake prescription pills it tested in 2022 contained a potentially lethal dose of the opioid.

“I carry Narcan in my school bag. If I'm going to a party, I'll put it in my purse,” Stella said. “It's just a layer of protection. You wear your seatbelt not because you're gonna get in a car accident. It's because to keep yourself safe.”

Miami-Dade County School Board Chair Mari Tere Rojas speaks at a press conference at Miami Senior High on Nov. 2, 2023, when district officials announced that every school in the county has begun stocking the opioid overdose reversal drug naloxone.
Kate Payne
/
WLRN
Miami-Dade County School Board Chair Mari Tere Rojas speaks at a press conference at Miami Senior High on Nov. 2, 2023, when district officials announced that every school in the county has begun stocking the opioid overdose reversal drug naloxone.

Polls suggest broad support for expanding access to naloxone, which public health officials say is extremely safe and effective. Naloxone is easily administered through nasal spray cartridges, and can quickly reverse an opioid overdose, restoring normal breathing within two to three minutes.

According to guidance from the CDC, naloxone can be safely given to people of all ages, and will not cause harm if taken by someone who is not experiencing an overdose.

In March of 2023, the U.S. Food and Drug Administration made Narcan, a brand name of the overdose reversal drug, available over the counter. Still, many schools across the country don’t stock the drug.

According to reporting by NPR published in October, just 11 of the country’s 20 largest school districts say that they “mandate stocking naloxone” — though that’s an increase from the five that said they had the drug in all their schools last year.

“We see the loss of life that has taken place … the senseless loss of life … that is taking place in our country,” Rojas said. “I didn't want that to happen here in Miami-Dade County Public Schools.”

MDCPS school police are trained to administer naloxone

School districts across the country have taken different approaches when it comes to rolling out naloxone access. In Miami-Dade County Public Schools, school resource officers are the personnel who have been designated and trained to administer the drug.

According to district officials, two doses of naloxone are now stored in secure locations at every MDCPS school, with SROs ready to act if and when it’s needed. Asked why school police officers were chosen over school nurses, a district staffer said there simply aren’t enough nurses.

“Every school does not have a school nurse,” said Brenda Wilder, MDCPS’ Executive Director for Comprehensive Student Health Services. “So it benefits us to have our school resource officers, who are first responders, to be able carry it and administer the medication.”

There are plans in the works to train school administrators how to give naloxone as well.

District officials maintain that no instances of a suspected overdose have been reported at MDCPS schools.

But when questioned by reporters, Miami-Dade Schools Police Chief Ivan Silva acknowledged schools may not be notified when an overdose happens.

He said that in the event that first responders from outside agencies are called in to treat a student, or if a formal diagnosis is made at a hospital, the school won’t necessarily be told what the nature of the medical emergency was.

“As far as what the medical outcome will be, it's very hard to determine. Because not even [medical providers] might know that until they get to the hospital and get diagnosed properly,” Silva said. “A lot of times, if something happens, the parent might come the following day and he might have additional information that might lead to an investigation. Then we will get involved.”

How to respond to a suspected overdose

If you encounter someone who may be overdosing, quick action could save their life. Most states — including Florida — have laws that may protect a person who is overdosing or the person who called for help from being arrested or prosecuted. 

According to public health guidance issued by the CDC, signs of an overdose may include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Limp body
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Cold and / or clammy skin
  • Discolored skin (especially in lips and nails)

If you think someone is overdosing on an opioid or another substance:

  • Call 911 right away
  • Give naloxone as quickly as possible, if available
  • Do not wait for emergency workers to arrive before giving naloxone
  • Try to keep the person awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with the person until emergency workers arrive
Kate Payne is WLRN's Education Reporter. Reach her at kpayne@wlrnnews.org
More On This Topic